Alert archive / Michigan / Tornado Warnings in 2025
Tornado Warning 14, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at May 15, 2025, 11:18 PM EDT for Eaton County, Michigan. It was in force for 27 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2025, 11:18 PM EDT (03:18 UTC)
- Expired
- May 15, 2025, 11:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Eaton County, MI
The radar
The Grand Rapids radar (KGRR), 64 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 11:23 PM EDT | TSTM WND DMG | 2 Ssw Olivet, MI | Damage along W Baseline Highway near Pine Lake. Barn roof removed, power lines down, and trees down. Time estimated from radar. |
| May 15, 11:23 PM EDT | TSTM WND DMG | Olivet, MI | Roof removed from barn and tree damage on property. WOODTV report. Time estimated from radar. |
| May 15, 11:25 PM EDT | TORNADO | 3 Nnw Charlotte, MI | Tree and structure damage occurred along the path of this EF1 tornado. A number of homes had roofing material ripped away and several outbuildings were heavily damaged. The tornado also damaged a number of warehouse type buildings along its path. The tornado b |
| May 15, 11:27 PM EDT | TSTM WND DMG | 3 W Potterville, MI | Trees and wires down. Tree across roadway. |
| May 15, 11:28 PM EDT | TSTM WND DMG | 3 W Potterville, MI | Numerous Trees down, Multiple trees on houses. |
| May 15, 11:30 PM EDT | TSTM WND GST 48 | 3 Ne Kalamo, MI | |
| May 15, 11:36 PM EDT | TSTM WND DMG | 4 Nnw Dimondale, MI | Structural damage to business with wall removed and debris blown into vehicles. WLNS report. Time estimated from radar. |
| May 15, 11:36 PM EDT | TORNADO | 3 Ssw Waverly, MI | Semi truck overturned on Millet Highway between South Canal Rd and South Creyts Rd. Location is within the tornado debris signature on radar. Time is approximate. |
| May 15, 11:36 PM EDT | TORNADO | 3 Ssw Waverly, MI | Semi truck overturned on Millet Highway between South Canal Rd and South Creyts Rd. Location is within the tornado debris signature on radar. Time is approximate. |
| May 15, 11:39 PM EDT | TSTM WND DMG | 2 Sse Waverly, MI | Video of structural damage to the GM facility off Mt. Hope Highway in Lansing. A large section of a wall was removed, exposing the inside of the facility. Time estimated from radar. |
| May 15, 11:40 PM EDT | TORNADO | 3 Ssw Waverly, MI | Spotter reports power flashes near the Meijer distribution center off Creyts Rd. Tornado debris signature on radar. |
| May 15, 11:40 PM EDT | TORNADO | 3 Ssw Waverly, MI | Spotter reports power flashes near the Meijer distribution center off Creyts Rd. Tornado debris signature on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 8:22 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1413 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.8
The text
As transmitted.
390
WFUS53 KGRR 160318
TORGRR
MIC045-160345-
/O.NEW.KGRR.TO.W.0014.250516T0318Z-250516T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
1118 PM EDT Thu May 15 2025
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Eaton County in south central Michigan...
* Until 1145 PM EDT.
* At 1118 PM EDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located
along a line extending from near Vermontville to near Bellevue,
moving east at 60 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Lansing... Charlotte... Eaton Rapids...
Grand Ledge... Potterville... Nashville...
Bellevue... Kalamo... Olivet...
Brookfield... Dimondale... Vermontville...
Waverly... Gresham...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4242 8507 4271 8508 4277 8483 4277 8461
4242 8460
TIME...MOT...LOC 0317Z 255DEG 54KT 4265 8501 4241 8505
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
CAS1 follow-up statement
437
WWUS53 KGRR 160330
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1130 PM EDT Thu May 15 2025
MIC045-160345-
/O.CON.KGRR.TO.W.0014.000000T0000Z-250516T0345Z/
Eaton MI-
1130 PM EDT Thu May 15 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR EASTERN
EATON COUNTY...
At 1129 PM EDT, tornado producing storms were located along a line
extending from near Grand Ledge to 8 miles south of Charlotte, moving
east at 65 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Lansing... Charlotte... Eaton Rapids...
Grand Ledge... Potterville... Brookfield...
Dimondale... Waverly...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 4243 8488 4270 8486 4277 8483 4277 8461
4242 8460
TIME...MOT...LOC 0329Z 248DEG 57KT 4274 8482 4245 8485
TORNADO...OBSERVED
MAX HAIL SIZE...0.00 IN
$$
OSTUNOWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at May 15, 7:32 PM EDT, 3 hours 46 minutes earlier. Its key messages:
- Severe Thunderstorms this Evening
- Another Round of Strong to Severe Storms Friday Evening
- Windy Saturday, Cooler into Next Week
Area forecast discussion, May 15, 7:32 PM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
732 PM EDT Thu May 15 2025
.KEY MESSAGES...
- Severe Thunderstorms this Evening
- Another Round of Strong to Severe Storms Friday Evening
- Windy Saturday, Cooler into Next Week
&&
.DISCUSSION...
Issued at 331 PM EDT Thu May 15 2025
- Severe Thunderstorms this Evening
Tonight between 8pm and 2am a round of thunderstorms is expected
to move through the area bringing with it the potential for
damaging winds, large hail, and tornadoes.
The main source of lift for these storms will be with the occluded
front with upper level divergence aloft along with some
convergence in the wind fields at 850-700mb. Instability has been
gradually building through the day with Mixed Layer CAPE values
currently in the 1500 to 2000 J/kg range across much of the area.
Thunderstorms are beginning to develop along the front in
Minnesota and are expected to expand south along the front as it
moves east this afternoon and into this evening. 0-1km storm
relative helicity values peak ahead of the front in the 100 to 150
m2/s2 range and around 200 m2/s2 from 0-3km. Paired with 30 to 40
knots of effective shear and Most Unstable CAPE values around 2000
J/kg this will be a prime environment for rotating updrafts, hence
the increased hail and tornado risk.
There is some variability in the storm mode as it heads into
western Michigan. Individual storms are expected to develop in
Wisconsin and may become clustered or form a line as they move
across the lake into western Michigan. If storms take a more
linear formation, then winds and quick spin up tornadoes would
become the main concern. Any isolated or clustered supercells
would be more likely to produce all hazards, especially hail.
With the risk for severe storms late this evening, make sure you
have a way to receive warnings and a plan in place to take shelter
when warnings are issued.
- Another Round of Strong Friday Evening
Most of Friday will be dry with instability building through the
day. Steep lapse rates and ample dry air causing an inverted V in
soundings will set the stage for an environment favorable for
downbursts. Lift provided by the positive vorticity advection
swinging around the 500mb low will move in around 8pm Friday
causing showers and thunderstorms to develop. Similar to Thursday
evening storms taper off shortly after midnight.
- Windy Saturday, Cooler into Next Week
The same low mentioned in the previous section will gradually
track across the northern Great Lakes Saturday. Lingering showers
associated with the low should clear early Saturday afternoon, but
as the rain and lower clouds clear, gusty westerly winds will
develop. Some gusts to 40 mph are possible during the afternoon.
Calmer conditions move in for the remainder of the weekend with
highs in the 60s and lows in the 40s and 50s.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 732 PM EDT Thu May 15 2025
The forecast remains on track for storms currently over Wisconsin
and Illinois to move into the area between 0-5Z this evening from
west to east. Storms will be capable of damaging winds, large
hail, and even tornadoes. Heavy rain with the storms could also
reduce visibilities down to 1 to 2 SM and ceilings to fall to MVFR
values. Southwest winds could be gusty as storms exit with gusts
around 35 knots. Low level wind shear will also be present as the
front and storms move through with a break in the winds and low
level wind shear late tonight into Friday morning.
Breezy southwest winds develop once more for Friday with gusts
around 25 knots. Another round of rain and thunderstorms looks to
move in Friday evening.
&&
.MARINE...
Issued at 331 PM EDT Thu May 15 2025
A round of thunderstorms is expected between 8 and 10pm with the
potential for large hail, damaging winds, and waterspouts. Rough
water is expected with this round of storms with southwest winds
moving in behind the line. A second round of storms moves in
Friday night with the potential for storms to be strong with gusty
winds being the primary concern. The low pressure system
responsible for these rounds of storms will move through the
northern Great Lakes Saturday bringing with it a tight pressure
gradient and gusty Westerly winds. A Small Craft Advisory is in
effect for Friday through Saturday evening due to winds and high
waves.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from 11 AM Friday to 2 AM EDT Sunday for
LMZ844>849.
&&
DISCUSSION...RAH
AVIATION...RAH
MARINE...RAHHazardous weather outlook, May 15, 3:39 PM EDT, 7 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 339 PM EDT Thu May 15 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-161945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 339 PM EDT Thu May 15 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight A line of severe thunderstorms will move through this evening with large hail, damaging downburst winds and tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms Friday evening could bring some hail and gusty winds. Frost and freezing temperatures are possible Sunday night mainly along and north of US-10. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. LMZ844>849-161945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 339 PM EDT Thu May 15 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...This Afternoon and Tonight A line of thunderstorms could bring hail, winds gusting over 40 knots, and waterspouts this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms Friday evening could bring some hail and gusty winds. Winds and waves will be hazardous to small craft on Friday and Saturday.
In the hours before
Local storm report, May 15, 10:27 PM EDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1027 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Tstm Wnd Gst 6 NNW Ludington 44.03N 86.51W
05/15/2025 M52 MPH Mason MI Mesonet
Big Sable Point.
&&Local storm report, May 15, 10:31 PM EDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1031 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM Tstm Wnd Gst 2 S Holland 42.75N 86.10W
05/15/2025 M58 MPH Allegan MI ASOS
Holland ASOS.
&&Local storm report, May 15, 10:58 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1058 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM Tstm Wnd Gst 2 SSW Cascade 42.88N 85.52W
05/15/2025 M61 MPH Kent MI ASOS
Gerald R Ford International.
&&Local storm report, May 15, 11:02 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1102 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM Tstm Wnd Dmg 3 NNW Beechwood 42.84N 86.15W
05/15/2025 Ottawa MI Amateur Radio
Trees down on Butternut Dr north and south
of Quincy St near Holland.
&&Local storm report, May 15, 11:08 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1108 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM Tstm Wnd Gst 3 NE Portage 42.23N 85.55W
05/15/2025 M66 MPH Kalamazoo MI ASOS
Kalamazoo ASOS.
&&Local storm report, May 15, 11:17 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1117 PM EDT Thu May 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM Tstm Wnd Gst 1 SSW Springfield 42.31N 85.24W
05/15/2025 M76 MPH Calhoun MI ASOS
Peak gust at Battle Creek ASOS before going
offline.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:21 PM EDT | Special Marine Warning | GRR | 2 hr | |
| May 15, 9:16 PM EDT | Severe Thunderstorm Warning | GRR | Mason, Muskegon, Oceana, Ottawa | 89 min |
| May 15, 9:33 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 87 min |
| May 15, 9:33 PM EDT | Tornado Warning | GRR | Muskegon, Newaygo, Ottawa | 42 min |
| May 15, 9:52 PM EDT | Severe Thunderstorm Warning | GRR | Kent, Newaygo | 83 min |
| May 15, 10:02 PM EDT | Tornado Warning | GRR | Allegan, Ottawa | 43 min |
| May 15, 10:04 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 46 min |
| May 15, 10:12 PM EDT | Tornado Warning | GRR | Kent, Montcalm, Newaygo | 33 min |
| May 15, 10:20 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 61 min |
| May 15, 10:24 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 81 min |
| May 15, 10:33 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Ionia, Kalamazoo | 71 min |
| May 15, 10:33 PM EDT | Tornado Warning | GRR | Allegan, Barry, Kent | 42 min |
| May 15, 10:43 PM EDT | Tornado Warning | GRR | Allegan, Barry | 47 min |
| May 15, 10:54 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 38 min |
| May 15, 10:58 PM EDT | Tornado Warning | GRR | Barry, Eaton, Ionia | 47 min |
| May 15, 11:01 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 59 min |
| May 15, 11:02 PM EDT | Tornado Warning | GRR | Calhoun, Kalamazoo | 43 min |
| May 15, 11:07 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 53 min |
| May 15, 11:22 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Isabella | 38 min |
| May 15, 11:24 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 42 min |
| May 15, 11:26 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 42 min |
| May 15, 11:32 PM EDT | Tornado Warning | GRR | Clinton, Gratiot | 32 min |
| May 15, 11:33 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 67 min |
| May 15, 11:34 PM EDT | Tornado Warning | GRR | Ingham | 41 min |
| May 16, 7:33 PM EDT | Special Weather Statement | GRR | Lake, Mason, Newaygo, Osceola | 42 min |
| May 16, 7:35 PM EDT | Special Marine Warning | GRR | 40 min | |
| May 16, 7:42 PM EDT | Special Marine Warning | GRR | 2 hr | |
| May 16, 7:44 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mecosta, Newaygo, Osceola | 91 min |
| May 16, 7:53 PM EDT | Severe Thunderstorm Warning | GRR | Lake, Mason | 37 min |
Nearby
Tornado Warnings in Michigan, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.